Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 91, NWS Albany, NY

July 1, 2004Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 1, 2004, 7:53 PM EDT for Herkimer County, New York. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2004, 7:53 PM EDT (23:53 UTC)
Expired
Jul 1, 2004, 8:30 PM EDT
In force
37 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Herkimer County, NY

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:15 PM EDTHAIL 0.752 E Prospect, NYALSO...ONE TREE DOWN 10-18 INCHES IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 5:35 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 012354
SVRALY
NYC115-020030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
753 PM EDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITY OF WHITEHALL

* UNTIL 830 PM EDT

* AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF COMSTOCK...OR ABOUT 7 MILES
  SOUTHWEST OF WHITEHALL...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITEHALL BY 800 PM EDT

LAT...LON 4358 7363 4341 7357 4347 7304 4369 7310

$$

TAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:37 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 1, 6:37 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
637 PM EDT THU JUL 1 2004

CORRECTED TO ADD WATCHES...

SORRY FOR DELAY...TECHNICAL DIFFICULTIES ENCOUNTERED IN CREATING AFD.

.SHORT TERM (TONIGHT AND FRIDAY)...

CONVECTION EARLIER THIS AFTERNOON WAS MAINLY OF THE PULSE
VARIETY...WITH LITTLE ORGANIZATION. COLD FRONT APPROACHING FROM THE
ST LAWRENCE VALLEY THIS EVENING WILL HELP TO ORGANIZE CONVECTION.
THUNDERSTORMS WILL BE BATTLING LOSS OF DAYTIME HEATING AND
DIMINISHING INSTABILITY. LATEST OBJECTIVE ANALYSIS SHOWS CAPES UP TO
2500 J/KG ACROSS NORTHERN PORTION OF THE CWA WHERE STRONGEST STORMS
ARE NOTED. FOR REMAINDER OF THIS EVENING...EXPECT ACTIVITY TO
DEVELOP ALONG THE FRONT AS FRONT SLIDES SOUTH THROUGH CWA. 18Z
MESOETA CONTINUES TO ADVERTISE INCREASING LARGE SCALE ASCENT THROUGH
THE EVENING IN REGION OF COUPLED UPPER/LOWER JETS. WILL TIME FRONT
THROUGH THE CWA AND ALLOW FOR NUMEROUS SHRA/TSRA IN REGION OF UPPER
LEVEL SUPPORT. EXPECT SEVERE ACTIVITY TO BE CONFINED TO CURRENT
WATCH AREAS WITH HAIL THE MAIN THREAT.

FRONT WILL SLIDE TO JUST NORTH OF NYC AND HANG UP THERE FRIDAY.
MODEL SOUNDINGS SHOW CAPES TO 2 KJ/KG IN SOUTHERN CWA. MODELS DO
INDICATE SOME CAPPING EVOLVING THROUGH THE DAY. CURRENT ZONES HAVE
MENTION OF CHANCE OF SHRA/TSRA FOR SOUTHERN ZONES AND THAT CONTINUES
TO LOOK GOOD. IF WE CAN MUSTER A STORM...POSSIBLE TO SEE SOME PEA
SIZE HAIL. ELSEWHERE IN THE CWA...AS HIGH PRESSURE BUILDS
IN...SKIES WILL BE CLEARING.
&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

HIGH PRESSURE WILL CONTROL THE INITIAL PORTION OF THE HOLIDAY
WEEKEND BRINGING MAINLY CLEAR SKIES AND NEAR SEASONABLE
TEMPERATURES.

LOW PRESSURE TRACKING FROM LAKE MICHIGAN SUNDAY TO
NORTH OF THE ST LAWRENCE VALLEY MONDAY WILL BRING A THREAT OF
SHOWERS AND THUNDERSTORMS TO END THE FOURTH OF JULY WEEKEND. GFS
PUSHES A WEAK WARM FRONT ACROSS THE AREA SUNDAY WITH SOME LIGHT
RAINFALL INDICATED. CURRENT GRIDS HAVE A SLIGHT CHANCE IN FOR SUNDAY
AFTERNOON...AND THIS LOOKS GOOD. AS POTENT UPPER LEVEL TROUGH AND
SURFACE FRONT APPROACH SUNDAY NIGHT INTO MONDAY...LIKELY POPS WILL
PROBABLY BE NECESSARY. HOWEVER...GIVEN TIMING DIFFERENCES PLAN TO
STICK WITH CHANCE POPS FOR NOW.

AS WE MOVE BEYOND THE HOLIDAY...ANOTHER ROUND OF DISTURBED WEATHER
WILL APPROACH ON WEDNESDAY. AFTER THAT...THE POLAR JETSTREAM MIGHT
FINALLY RETREAT BACK INTO CANADA AND LET MORE SUMMERY WEATHER
BEGIN.

&&

.AVIATION...POP-UP THUNDERSTORMS HAVE BEEN HAPPENING AT THE VCTY OF
KALB. STORMS ARE SHOWING SOME TENDENCY TO BACKBUILD. LOTS OF CLOUD
TO GROUND LIGHTNING WITH THEM AND EVEN SOME SMALL HAIL NOTED AT THE
AIRPORT. A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 6 PM NORTH AND
WEST OF ALBANY...AND THERE IS CHANCE ANOTHER BOX WILL BE ISSUED
FURTHER SOUTH. AN UNSTABLE ATMOSPHERE WILL CONTINUE UNTIL AROUND
SUNSET WITH LINGERING SHOWERS AND STORMS POSSIBLY CONTINUING WELL
AFTER DARK. THE BULK OF THE ACTIVITY SHOULD REMAIN FROM KALB
NORTH...EVENTUALLY SHIFTING SOUTH. THEREFORE LOOK FOR RAPIDLY
CHANGING CONDITIONS (VFR > TO LOCALLY LIFR) THROUGH THE EVENING
HOURS. AFTER THAT...OUR AREA WILL BE LEFT WITH SOME LEFT OVER MVFR
CLOUDS...FOG AND HAZE. A DRIER AIRMASS WILL BRING VFR CONDITIONS
BACK ON TO MOST PLACES ON THURSDAY. HOWEVER...THE AIR MIGHT REMAIN
UNSTABLE ENOUGH FOR WDLY SCATTERED SHOWERS AND STORMS TO PERSIST IN
THE VICINITY OF KPOU.
&&

.HYDROLOGY...
EARLIER...SLOW MOVING STORMS CREATED SOME LOCALIZED FLOODING
PROBLEMS IN COHOES. STILL THE THREAT OF SOME LOCALIZED FLOODING IN
SLOWER MOVING STORMS. OVERALL...RAINFALL TOTALS SHOULD BE IN THE
0.25 TO 0.50 INCH RANGE...WITH ISOLATED 1-2 INCH AMOUNTS IN HEAVIER
STORMS. GIVEN ISOLATED NATURE OF HEAVIER PRECIP...NOT EXPECTING ANY
RIVER PROBLEMS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT
NYZ032-033-041>043-049-050-053-054-083-083
VT...SEVERE THUNDERSTORM WATCH VTZ013>015 UNTIL 900 PM EDT
MA...NONE.
CT...NONE.
&&

OKEEFE
Hazardous weather outlook, Jul 1, 5:10 PM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT THU JUL 1 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND NORTH
OF A SCHENECTADY...TROY LINE. THE MAIN THREAT WITH THIS ACTIVITY
WILL BE HAIL TO QUARTER SIZE...WITH WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THOUGH SEVEN...
MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY AS A STORM
SYSTEM MOVES FROM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY.
...SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE THIS EVENING.

In the hours before

Local storm report, Jul 1, 3:53 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
353 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.75 INCH        ALBANY             NY   TRAINED SPOTTER

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.25 INCH        ALBANY             NY   AIRPLANE PILOT

0130 PM     HAIL             ALBANY                  42.66N 73.78W
07/01/2004  0.25 INCH        ALBANY             NY   TRAINED SPOTTER

&&

AWIPSUSR
Local storm report, Jul 1, 4:04 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
404 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             SCHAGHTICOKE            42.90N 73.59W
07/01/2004  0.88 INCH        RENSSELAER         NY   TRAINED SPOTTER

&&

AWIPSUSR

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:43 PM EDTFlash Flood WarningALYAlbany, Rensselaer, Saratoga62 min
Jul 1, 3:50 PM EDTSevere Thunderstorm WarningALYRensselaer55 min
Jul 1, 3:52 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer53 min
Jul 1, 5:23 PM EDTSevere Thunderstorm WarningALYHamilton52 min
Jul 1, 7:54 PM EDTSevere Thunderstorm WarningALYWashington36 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.